Alert archive / Nevada / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 12, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at Jul 14, 2011, 8:17 PM PDT for Elko County, Nevada. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2011, 8:17 PM PDT (03:17 UTC)
- Expired
- Jul 14, 2011, 9:00 PM PDT
- In force
- 43 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
County Elko County, NV
The radar
The Elko radar (KLRX), 156 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 00:00Z, 3.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3446 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
280 WUUS55 KLKN 150317 SVRLKN NVC007-150400- /O.NEW.KLKN.SV.W.0012.110715T0317Z-110715T0400Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ELKO NV 817 PM PDT THU JUL 14 2011 THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL ELKO COUNTY IN NORTHEAST NEVADA... * UNTIL 900 PM PDT * AT 811 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL ELKO COUNTY...OR 18 MILES SOUTH OF GIBBS RANCH...AND MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL ROUTE 753... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4160 11516 4128 11483 4121 11528 4129 11537 TIME...MOT...LOC 0316Z 223DEG 28KT 4134 11515 $$ LW
2 follow-up statements
695 WWUS55 KLKN 150343 SVSLKN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 843 PM PDT THU JUL 14 2011 NVC007-150400- /O.CON.KLKN.SV.W.0012.000000T0000Z-110715T0400Z/ ELKO NV- 843 PM PDT THU JUL 14 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM PDT FOR CENTRAL ELKO COUNTY... AT 838 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL ELKO COUNTY...OR 13 MILES SOUTHEAST OF GIBBS RANCH...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORM CELL IS SHOWING SIGNS OF WEAKENING BUT WILL BE MONITORED AS IT PASSES OVER HIGHWAY 93 NEAR CONTACT BETWEEN 9 PM AND 930 PM THIS EVENING. && LAT...LON 4132 11515 4140 11524 4158 11514 4137 11492 TIME...MOT...LOC 0339Z 223DEG 28KT 4147 11499 $$ LW
163 WWUS55 KLKN 150355 SVSLKN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 855 PM PDT THU JUL 14 2011 NVC007-150403- /O.EXP.KLKN.SV.W.0012.000000T0000Z-110715T0400Z/ ELKO NV- 855 PM PDT THU JUL 14 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ELKO COUNTY WILL EXPIRE AT 900 PM PDT... THE THUNDERSTORM HAS WEAKENED AND IS NO LONGER PRODUCING SEVERE WEATHER. && LAT...LON 4132 11515 4140 11524 4158 11514 4137 11492 TIME...MOT...LOC 0353Z 223DEG 28KT 4155 11489 $$ LW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 6:41 PM PDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 14, 6:41 PM PDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 641 PM PDT THU JUL 14 2011 .SYNOPSIS...ISOLATED THUNDERSTORMS WILL DEVELOP THIS EVENING. AN AREA OF LOW PRESSURE ACROSS THE PACIFIC NORTHWEST WILL CONTINUE TO BRING MAINLY DRY AND BREEZY CONDITIONS TO THE SILVER STATE EACH AFTERNOON. DAYTIME TEMPERATURES WILL HOVER AROUND 90 DEGREES EACH DAY. && .UPDATE...UPDATED THE FORECAST PACKAGE TO REFLECT LATE-BREAKING THUNDERSTORMS. THEY MAY LAST A FEW HOURS AND WILL BE ISOLATED COVERAGE. CONVECTION IS MAINLY FOCUSED WITHIN A 100 MILE WIDE SWATH FROM NW NYE COUNTY THROUGH NE ELKO COUNTY. HOWEVER SOME CUMULUS BUILDUPS ARE OCCURRING OVER WESTERN HUMBOLDT COUNTY AND CANNOT COMPLETELY RULE OUT A STRIKE THERE BEFORE SUNSET. && .PREV DISCUSSION... /ISSUED AT 338 PM / SYNOPSIS...AN AREA OF LOW PRESSURE ACROSS THE PACIFIC NORTHWEST WILL CONTINUE TO BRING BREEZY CONDITIONS TO THE SILVER STATE THROUGH THE WEEKEND. THIS AFTERNOON AND INTO THE EARLY EVENING ISOLATED THUNDERSTORMS WILL DEVELOP ALONG A WEAK SURFACE COLD FRONT ACROSS NORTHERN NEVADA. TEMPERATURES WILL REMAIN COOL BEFORE A WARMING TREND RETURNS BY THE WEEKEND. VERY DRY AND BREEZY CONDITIONS WILL INVADE CENTRAL NEVADA. SHORT TERM...THURSDAY NIGHT THROUGH SATURDAY NIGHT. PERSISTENT DEEP UPPER TROUGH OVER PACNW WILL SWING TOWARD THE GREAT BASIN THROUGH THE PERIOD. ASSOCIATED WEAK JET STREAKS OVER AREA THAT TRIGGERED CONVECTION LAST NIGHT AND INTO THIS AFTERNOON...HAVE DRIVEN SHOWERS AND THUNDERSTORMS EAST ACROSS FAR NORTHERN NEVADA. MOSTLY VIRGA...HOWEVER A FEW PLACES DID RECEIVED A FEW HUNDREDTHS OF AN INCH OF RAIN. THE AREA OF QUASI-UNSTABLE AIR EXTENDS FROM THE NORTHEAST CORNER OF NEVADA SOUTHWEST TOWARD CENTER OF STATE. CAVEAT...THIS AREA IS MARGINALLY UNSTABLE AT BEST WITH LI'S IN THE -0.5 TO +2 RANGE WITH WEAK CAPES AND A SMALL THETA RIDGE. THIS HAS ALLOWED THE CONVECTION TO MAINTAIN A MODICUM OF RESPECTABILITY AS IT MOVED EAST. CU FIELD EXTENDS FURTHER SOUTHWEST BUT RADAR ONLY SHOWS AN AREA OF CHAFF IN CENTRAL NEVADA. THE TROUGH AXIS WILL BRING COOLER AIR TO THE REGION AS WELL THROUGH THE PERIOD...BUT PRE-FRONTAL FLOW WILL BRING VERY DRY AIR NORTH INTO THE REGION. SO THE POTENTIAL FOR HIGHER RH'S FROM COOLER AIR IN THE SOUTHERN AND CENTRAL PORTIONS OF THE CWA IS OFFSET BY THE ADVECTION OF DRY WARM AIR AND WINDS. IT'S AMAZING TO SEE THE PW'S PROGGED TO ARRIVE: FROM 0.25-0.35" IN THE MOIST NORTH TO LESS THAN 0.10"...EVEN DOWN TO 0.04" IN THE GFS...IN THE CENTRAL AND SOUTHERN PORTIONS ON THE WEEKEND. TROUGH SWINGING OVERHEAD AND MOVEMENT OF JET STREAKS WILL TIGHTEN SURFACE GRADIENTS ESPECIALLY IN THE SOUTHERN SECTIONS. DO NOT EXPECT SPEEDS TO WARRANT ADVISORY OR WARNING. BOYD LONG TERM...SATURDAY NIGHT THROUGH NEXT THURSDAY. LONG TERM STARTS OFF WITH A PERSISTENT TROUGH OF LOW PRESSURE OFF THE WEST COAST AND A STRONG RIDGE OVER THE CENTRAL PLAINS. THE TROUGH DIGS A BIT MORE FROM SUNDAY MORNING THROUGH MONDAY MORNING. AFTER THIS POINT...THE GFS AND ECMWF DIVERGE A BIT...WITH THE ECMWF CUTTING OFF AN UPPER LOW JUST OFF THE CALIFORNIA/OREGON COAST BY TUESDAY MORNING...WHILE THE GFS WEAKENS THE TROUGH AND STARTS SENDING IT EASTWARD. HOWEVER...AFTER THIS POINT THEY GET BACK INTO SYNC SOMEWHAT AS THE ECMWF THEN WEAKENS THE CLOSED LOW AND ALSO SENDS IT EAST BY WEDNESDAY MORNING. FOR OUR REGION...THIS MEANS THAT AS THE TROUGH OFF THE WEST COAST DEEPENS SUNDAY INTO MONDAY...STRONGER SOUTHERLY WINDS WILL HELP BRING A WARMER SURGE OF AIR NORTHWARD...AND WE COULD BE IN FOR A VERY HOT DAY BY MONDAY. THEN AS THE TROUGH PUSHES EAST EITHER TUESDAY OR WEDNESDAY...AND A BIT OF MONSOONAL MOISTURE POSSIBLY GETS INVOLVED...THERE IS A CHANCE OF A FEW THUNDERSTORMS...MAINLY IN EAST-CENTRAL NEVADA MOST LIKELY TUESDAY AFTERNOON AND EVENING. TEMPERATURES WILL COOL WITH THE WEAKENING TROUGH PASSING TO OUR NORTH TUESDAY AND WEDNESDAY...BUT NOT BY A WHOLE LOT. OTHERWISE THERE IS LITTLE CHANCE OF ANY PRECIPITATION THROUGH THE LONG TERM...NOT PARTICULARLY ATYPICAL OF JULY IN THE GREAT BASIN. RCM AVIATION...NO CONCERNS AT THE TERMINALS WITH CIGS...VIS...OR CONVECTION. ONLY ISSUE IS GUSTY SOUTHWEST WINDS DURING THE AFTERNOON AND EARLY EVENING HOURS...WITH THE STRONGEST WINDS BEING AT KELY AND KTPH TONIGHT AND AGAIN TOMORROW. HOWEVER...MOST GUSTS SHOULD BE LESS THAN 30 KNOTS. RCM FIRE WEATHER...UPPER TROUGH OFFSHORE FROM PACIFIC NORTHWEST WILL PRODUCE ISOLATED LIGHT SHOWERS AND THUNDERSTORMS OVER THE NEVADA- IDAHO BORDER AREA THROUGH THE EVENING. STRONG UPPER LEVEL WINDS WILL ENABLE WINDS OVER ZONES 455/457 TO INCREASE FRIDAY AND BRING IN DRIER AIR FROM THE SOUTH. A RED FLAG WARNING HAS BEEN ISSUED FOR FRIDAY. IN ADDITION...CONDITIONS WILL WARM AND DRY OVER THE WEEKEND...ALONG WITH KEEPING GUSTY WINDS IN PLACE...SO A FIRE WEATHER WATCH HAS BEEN ISSUED FOR EACH OF SATURDAY AND SUNDAY. BOYD HYDROLOGY...ALL RIVERS HAVE EITHER DROPPED TO BELOW FLOOD OR ACTION STAGE. HENCE ALL FLOOD WARNINGS HAVE BEEN DROPPED. LAMOILLE CREEK AND THE LOWER HUMBOLDT RIVER ARE STILL HIGH BUT DROPPING. WILL LEAVE A STATEMENT IN PLACE FOR BOTH LAMOILLE AND COMUS...BUT WILL CONSIDER DROPPING THEM TONIGHT DEPENDING ON THEIR BEHAVIOR LATER. WINNEMUCCA STILL HIGH BUT HOLDING STEADY OR DROPPING. HARD TO JUSTIFY A FLOOD WARNING FOR IT AT JUST UNDER FLOOD STAGE AND NO REAL FLOODING ISSUES BEING REPORTED. BOYD && .LKN WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 11 AM TO 9 PM PDT FRIDAY FOR NORTHERN NYE COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY... WHITE PINE COUNTY. FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY EVENING FOR NORTHERN NYE COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY...WHITE PINE COUNTY. FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR NORTHERN NYE COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY...WHITE PINE COUNTY. && 92/99
Hazardous weather outlook, Jul 14, 3:39 AM PDT, 16 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 339 AM PDT THU JUL 14 2011 NVZ013-035-037-151045- NORTHERN NYE COUNTY-WHITE PINE COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- 339 AM PDT THU JUL 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL NEVADA...NORTH CENTRAL NEVADA AND SOUTH CENTRAL NEVADA. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN NEVADA TODAY AS A WEAK COLD FRONT PROGRESSES THROUGH THE SILVER STATE. PRECIPITATION ASSOCIATED WITH THESE STORMS WILL BE LIGHT...WITH LIGHTNING STRIKES BEING THE LARGEST IMPACT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. DRY AIR IN ADDITION TO SOUTHERLY WINDS ARE EXPECTED TO INCREASE ON FRIDAY WITH WIND GUSTS UP TO 35 MPH ACROSS CENTRAL NEVADA. THE WINDS COMBINED WITH LOW RELATIVE HUMIDITY VALUES COULD PRODUCE CRITICAL FIRE WEATHER CONDITIONS DURING THE AFTERNOON AND EVENING HOURS FRIDAY THROUGH SUNDAY. A FIRE WEATHER WATCH HAS BEEN ISSUED FRIDAY THROUGH SUNDAY FOR CENTRAL NEVADA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO STANDARD OPERATING PROCEDURE.
In the hours before
Special weather statement, Jul 14, 7:48 PM PDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 748 PM PDT THU JUL 14 2011 NVZ031-032-150330- NORTHERN ELKO COUNTY NV-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY NV- 748 PM PDT THU JUL 14 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 830 PM PDT... AT 744 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF DEETH...MOVING NORTHEAST AT 20 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... CROSS RANCH NORTH OF DEETH AND ROUTE 747... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4138 11550 4135 11508 4107 11542 4110 11550 TIME...MOT...LOC 0246Z 212DEG 16KT 4114 11541 LW
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:48 PM PDT | Special Weather Statement | LKN | Elko | 42 min |
| Jul 14, 8:26 PM PDT | Special Weather Statement | LKN | Elko | 49 min |
| Jul 15, 2:47 PM PDT | Red Flag Warning | LKN | 54 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.